Wildfire, Armstrong
- When
- February 16, 3:00 PM CST to 10:00 PM CST
- Where
- Armstrong forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
and low relative humidities produced conditions favorable for wildfires. A wildfire erupted ten miles south of Claude Texas and burned into the breaks of the Palo Duro Canyon system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Very dry fuels...strong winds...and low relative humidities produced conditions favorable for wildfires. A wildfire erupted ten miles south of Claude Texas and burned into the breaks of the Palo Duro Canyon system. The wildfire consumed about four hundred acres and threatened one home and six outbuildings...however no structures were damaged and there was no reports of injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 16, 9:01 AM CST, 5 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 901 AM CST THU FEB 16 2006 .UPDATE... COLD FRONT IS MOVING THROUGH THE PANHANDLES MUCH FASTER. UPDATED FORECAST TO SPEED UP TIMING...COOL TEMPERATURES...ETC. NORTHERN AREAS SHOULD NOT WARM UP MUCH TODAY AS STRONG COLD AIR DEEPENS. && .PREV DISCUSSION... (ISSUED 501 AM CST THU FEB 16 2006) DISCUSSION... COLD FRONT ENTERED THE OKLAHOMA PANHANDLE EARLY THIS MORNING...FOLLOWED BY MUCH COLDER AIR AND BREEZY WINDS. THIS FRONT WILL PUSH THROUGH THE REST OF THE PANHANDLES BY MIDDAY. DRY AIR AND BREEZY WINDS SHOULD HEIGHTEN THE FIRE DANGER AGAIN...BUT SHOULD STAY BELOW RED FLAG CRITERIA. WELL ISSUE A FIRE DANGER STATEMENT TO KEEP AWARENESS UP. COLD AIR SHOULD STAY IN PLACE THROUGH THE WEEKEND. WENT WITH A MIXTURE OF MEXMOS AND GFS ENSEMBLE GUIDANCE. UPSLOPE FLOW WILL MOISTEN THE LOWER LEVELS...RESULTING IN CONSIDERABLE CLOUD COVER. ISENTROPIC FIELDS DEPICT IDEAL UPGLIDE...AND WILL NOT RULE OUT THE POSSIBILITY OF VERY LIGHT PRECIPITATION ANYTIME BETWEEN FRIDAY NIGHT AND SATURDAY NIGHT. FREEZING DRIZZLE IS STILL AN OPTION FOR THE EXTREME SOUTHWEST TEXAS PANHANDLE GIVEN THE WARM POCKET IMMEDIATELY ABOVE THE SUBFREEZING SURFACE. OVER THE SOUTHEAST TEXAS PANHANDLES...MOISTURE AND LIFT MAY BE SLIGHTLY BETTER...AND COULD RESULT IN A BIT MORE ACCUMULATION. WELL HAVE TO WATCH THIS CLOSELY THOUGH AMOUNTS ARE LIKELY TO REACH ONE INCH ACROSS THE CLARENDON...SHAMROCK AND WELLINGTON AREAS WITH THE AID OF THE WARM AIR ADVECTION. WARM UP STARTS ON SUNDAY FROM WEST TO EAST. MODELS HAVE TEMPERED THEIR AGGRESSIVE DISPLACEMENT OF THE COLD AIRMASS. HOWEVER...DID RAISE TEMPERATURES A BIT ON SUNDAY BASED ON CONSISTENT ENSEMBLE VALUES. ADDITIONAL FRONTAL PASSAGES OCCUR ON MONDAY AND WEDNESDAY...BUT AIRMASS SHOULD NOT BE AS COLD. REST OF THE FORECAST SHOULD BE NEAR OR SLIGHTLY BELOW NORMAL VALUES. && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/08
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST THU FEB 16 2006 OKZ001>003-TXZ001>020-170200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... BREEZY AND DRY CONDITIONS WILL KEEP FIRE DANGER ELEVATED THROUGH THE AFTERNOON. CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A WINTRY MIX OF FREEZING DRIZZLE AND LIGHT SNOW MAY DEVELOP AS EARLY AS FRIDAY NIGHT...AND COULD PERSIST INTO THE FIRST PART OF NEXT WEEK ...WITH THE FREEZING DRIZZLE MAINLY CONFINED TO THE SOUTHWEST TEXAS PANHANDLE. SNOW ACCUMULATIONS MAY APPROACH ONE INCH...PARTICULARLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. ROADWAYS COULD BECOME DANGEROUS WITH EVEN A LIGHT COATING OF ICE ACCUMULATION. WIND CHILL VALUES ARE AROUND 5 DEGREES BELOW ZERO ARE EXPECTED LATE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... EMERGENCY RESPONDERS AND FIRE FIGHTERS SHOULD REMAIN ALERT DUE TO THE POTENTIAL OF THE RAPID SPREAD OF WILDFIRES. COCKRELL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492756.